Oklahoma, 2013

Winter Weather in Oklahoma, November 24 to 25, 2013

November 24 to 25, 2013 · NWS SHV · 1 event in 1 county or zone

A shallow cold layer of air moved out of the Southern Plains and into the Lower Mississippi Valley on the 24th of November. The flow aloft across the southern portion of the country was from the southwest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold layer of air moved out of the Southern Plains and into the Lower Mississippi Valley on the 24th of November. The flow aloft across the southern portion of the country was from the southwest. This resulted in an overrunning pattern of warm and moist air overrunning the cold shallow subfreezing air. The end result was a period of freezing rain and sleet across portions of Southeast Oklahoma. Ice accumulation was mostly less than one quarter of an inch. Temperatures were well above normal before this airmass settled into the region so the ice accumulation was mainly on elevated objects such as bridges, overpasses, trees, powerlines and car tops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 24, 3:17 PM CST, 43 minutes earlier.

Area forecast discussion, Nov 24, 3:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CST SUN NOV 24 2013

.DISCUSSION...
A STG DIGGING UPPER TROUGH WITH DEEPENING MOIST SW FLOW...ABOVE
COLD SHALLOW AIRMASS WITH NE WINDS AND STILL LOWERING DEWPOINTS...
SETTING STAGE FOR A HEAVY RAINFALL EVENT...ALONG WITH A WINTRY MIX
FOR AT LEAST NORTHERN AND WESTERN SECTIONS OF THE REGION. THE
FIRST WAVE OF RAINFALL MOVG IN THIS AFTN...SHOULD REMAIN MOSTLY OR
ALL LIQUID...WITH AMBIENT AIR TEMPS OVER NORTHERN CWA IN MID TO
UPPER 30S. SOME EVAP COOLING COULD CREATE A SLEET MIX...BUT FELT
THAT ANY SIGNIFICANT FREEZING RAIN OR SLEET WOULD BE DELAYED UNTIL
THE NEXT SHORT WAVE LATER TONIGHT...WITH SLIGHTLY COOLER NIGHTTIME
TEMPS IN PLACE. DEEPER MOISTURE WILL LIKELY LINE UP WHERE VERTICAL
SOUNDING PROFILES SUGGEST A STG ENOUGH WARM NOSE THAT WILL BE
DIFFICULT TO OVERCOME FOR SIGNIFICANT ICING. ISSUED WINTER WX
ADVISORY BEGINNING 4 AM TONIGHT GENERALLY ALONG AND NORTH OF I-20
IN NE TX...AND GENERALLY JUST NORTH OF I-20 IN NORTHERN LA. SLEET
WILL BE THE MAIN THREAT EARLY IN THE ADVISORY...WITH FREEZING RAIN
AND INCREASING THREAT AS WET BULBING WILL ALLOW SFC TEMPS TO CONTINUE
TO DROP SLOWLY UNTIL MID MORNING. FURTHER NORTH...HAVE ISSUED A
WINTER STORM WARNING FOR SE OK...AND IMMEDIATE BORDERING AREAS OF
SW AR AND NE TX. ALTHOUGH TEMPS WILL FALL WELL BELOW FRZG BY
MORNING...MOISTURE WILL LIKELY NOT BE SUFFICIENT TO PRODUCE MUCH
MORE THAN ONE QUARTER INCH OF ICING...ESPECIALLY AS MAJORITY OF
EXPOSED SURFACES WILL LIKELY NOT REACH THE FREEZING MARK.

MOST LOCATIONS WILL SEE TEMPS BACK ABOVE FREEZING MY MIDDAY...SO
ALLOWING BOTH THE ADVISORY AND WARNING TO EXPIRE AT NOON. NE TX
AND SE OK MAY SEE A RAIN SNOW MIX AS AIR IS COLDER ABOVE THE SFC
WITH NO WARM NOSE LEFT...NUT NO ACCUMULATIONS OF SNOW EXPECTED.
STRONG HIGH PRESSURE WILL AFFECT THE REGION FOR A FEW DAYS BEGINNING
WEDNESDAY...MINIMIZING TRAVEL ISSUES FOR THE THANKSGIVING HOLIDAY
WEEKEND./VII/

&&

.AVIATION...
VFR FLIGHT WEATHER TO BEGIN THE 24 HOUR TAF PERIOD ENDING AT 26/00Z.
HOWEVER...MID AND HIGH LEVEL CLOUDS WILL BEGIN TO LOWER AS AREAS OF
LIGHT RAIN MIXED WITH SLEET MOVE EAST OUT OF NORTHCENTRAL TEXAS.
AFTER 08Z...EXPECT WIDESPREAD MVFR TO OCCASIONAL IFR/LIFR FLIGHT
CONDITIONS NORTH AND WEST OF A TXK TO LFK LINE DUE TO CLOUDS...
RAIN...SLEET AND FOG. THE LOWER CONDITIONS WILL SPREAD EAST INTO
LOUISIANA AND SOUTH CENTRAL ARKANSAS AFTER 12Z MONDAY. LOW LEVEL
ICING IN THE FORM OF FREEZING RAIN AND SLEET WILL BE POSSIBLE...
MAINLY NORTH OF INTERSTATE 20...DUE TO A LAYER OF SUB FREEZING
TEMPERATURES FROM THE SURFACE TO AROUND 5 KFT. THE BELOW FREEZING
TEMPERATURES ARE EXPECTED MAINLY NORTH OF A LINE FROM ELD TO TYR.
SURFACE WIND NORTHEAST 8 TO 12 KTS THROUGHOUT THE PERIOD. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  31  37  34  45  31 /  70  90  80  40  20
MLU  33  38  34  46  32 /  40  90  80  70  30
DEQ  29  35  32  45  25 /  80  80  60  40  10
TXK  29  36  31  44  28 /  70  90  70  40  10
ELD  29  37  31  44  27 /  70  90  80  60  20
TYR  29  36  33  45  29 /  70  90  70  30  10
GGG  30  36  32  45  30 /  70  90  70  40  10
LFK  34  39  35  47  30 /  70  90  80  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: ARZ060-061-070>073.

     WINTER STORM WARNING FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059.

LA...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>004.

OK...WINTER STORM WARNING FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: TXZ097-108>112-124>126-136>138-149>151.

     WINTER STORM WARNING FROM 4 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: TXZ096.

&&
Hazardous weather outlook, Nov 24, 12:14 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CST SUN NOV 24 2013

ARZ050-051-059-OKZ077-TXZ096-251815-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
1214 PM CST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE INTO THE SOUTHERN
PLAINS TONIGHT. AS IT DOES...PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHERN TEXAS...MOVING INTO THE REGION LATE
THIS AFTERNOON...INTO THIS EVENING AND OVERNIGHT. THE
PRECIPITATION WILL OVERSPREAD A COLD ATMOSPHERE IN PLACE AT THE
SURFACE. THE PRECIPITATION WILL LIKELY BEGIN AS RAIN MIXED WITH
SLEET INITIALLY. HOWEVER...AS THE SURFACE TEMPERATURE DROPS TO
NEAR OR SLIGHTLY BELOW FREEZING LATER TONIGHT...THE RAIN WILL BECOME
FREEZING RAIN MIXED WITH SLEET ACROSS THE REGION. ICE
ACCUMULATIONS OF NEAR ONE QUARTER OF AN INCH WILL BE POSSIBLE BY
DAYBREAK. AS A RESULT... WINTER STORM WARNINGS HAVE BEEN POSTED
FOR THE REGION BEGINNING AT 4 AM THIS MORNING AND CONTINUING
THROUGH NOON ON MONDAY. WHILE GROUND TEMPERATURES ARE STILL
WARM...ELEVATED BRIDGES AND OVERPASSES COULD BECOME VERY HAZARDOUS
ONCE THE PRECIPITATION BEGINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

FREEZING RAIN MIXED WITH SLEET EARLY MONDAY MORNING SHOULD BECOME
ALL RAIN ONCE TEMPERATURES RISE ABOVE FREEZING BY MID TO LATE
MORNING ON MONDAY. SOME LIGHT SLEET OR SNOW IS POSSIBLE MONDAY
NIGHT...ALTHOUGH NO ACCUMULATION OR SIGNIFICANT TRAVEL PROBLEMS
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS NEED TO BE AWARE OF THE STRONG
POSSIBILITY OF WINTER WEATHER ARRIVING TO THE REGION TONIGHT.

ARZ060-061-070>073-LAZ001>004-006-TXZ097-108>112-124>126-136>138-
149>151-251815-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-UNION LA-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1214 PM CST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE INTO THE SOUTHERN
PLAINS TONIGHT. AS IT DOES...PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHERN TEXAS...MOVING INTO THE REGION THIS
EVENING AND OVERNIGHT. THE PRECIPITATION WILL OVERSPREAD A COLD
ATMOSPHERE IN THE PLACE AT THE SURFACE. THE PRECIPITATION WILL
LIKELY BEGIN AS RAIN MIXED WITH SLEET INITIALLY. TEMPERATURES WILL
LIKELY HOVER NEAR THE FREEZING MARK LATE TONIGHT AND AS A
RESULT...SOME OF THIS RAIN COULD BECOME FREEZING RAIN. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR THE REGION FROM 4 AM TONIGHT
THROUGH NOON ON MONDAY FOR POSSIBLE ICE ACCUMULATIONS NEAR ONE
TENTH OF AN INCH OR LESS. WHILE GROUND TEMPERATURES ARE STILL
WARM...ELEVATED BRIDGES AND OVERPASSES COULD BECOME SLICK IN SOME
PLACES IF THE TEMPERATURE IS NEAR FREEZING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

POSSIBLE LIGHT FREEZING RAIN...MIXED WITH SLEET EARLY MONDAY
MORNING SHOULD BECOME ALL RAIN ONCE TEMPERATURES RISE ABOVE
FREEZING BY MID TO LATE MORNING ON MONDAY. SOME VERY LIGHT SLEET
OR SNOW IS POSSIBLE LATE MONDAY NIGHT...ALTHOUGH NO ACCUMULATION
OR SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS NEED TO BE AWARE OF THE POSSIBILITY
OF WINTER WEATHER ARRIVING TO THE REGION TONIGHT.

LAZ005-010>014-017>022-TXZ152-153-165>167-251815-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1214 PM CST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BEGIN TO MOVE INTO THE SOUTHERN
PLAINS TONIGHT. AS IT DOES...PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHERN TEXAS...MOVING INTO THE REGION THIS
EVENING AND OVERNIGHT. THE PRECIPITATION WILL OVERSPREAD A COLD
ATMOSPHERE IN THE PLACE AT THE SURFACE. THE PRECIPITATION WILL
LIKELY BE IN THE FORM OF JUST RAIN...POSSIBLY MIXED WITH SOME
LIGHT SLEET AT THE ONSET. TEMPERATURES ARE EXPECTED TO REMAIN
ABOVE FREEZING SO FREEZING RAIN IS NOT EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RAIN COULD BECOME HEAVY ACROSS THE REGION DURING THE DAY MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, McCurtain

When
November 24, 4:00 PM CST to November 25, 3:00 PM CST
Where
McCurtain forecast zone
Reported by
Law Enforcement
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479767.